• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

Starting lamotrigine

Blue Opal

Blue Opal

Well-known member
Joined
Oct 28, 2020
Messages
225
Location
Netherlands
I've just had my regularly scheduled check up with my psychiatrist. She asked how I'm doing now that I've been off lithium for over two weeks. I said I'm not so well, told her about the mood swings; the depression, the anger, the crying spells. I was trying to tell her I feel those mood swings are more bpd mood swings but she still believes I am bipolar. She said people with bpd don't respond to lithium where I clearly did for the first six months.
Anyway we've decided I'm not going back on lithium because my irritable bowel syndrome is a lot better since I'm off it. Upping my Seroquel isn't an option either, we've tried that before and it caused unbearable side effects. So now I'm going to start on lamotrigine. I have to get a blood test first though. Hopefully that won't take too long.

To whoever is on lamotrigine, does it help with your anger? Do you have trouble sleeping? I am afraid of that because I'm not sleeping well at all right now.
 
Tawny

Tawny

Well-known member
Forum Guide
Joined
Nov 10, 2019
Messages
5,476
Location
England
I sleep amazingly and i am so calm, even someone yelling in my face would make me laugh :) Patience of a saint now, St Tawny :)

It takes a long time to work fully and the start i had some bruising on my thighs, little blood lump things in my mouth that came and went a few times. Dry skin.

I have been taking it for years and am on a low dose now only 150mg. It's amazing. No weight gain, just sleep too much but i think that is my illness as well as the medication.
 
Blue Opal

Blue Opal

Well-known member
Joined
Oct 28, 2020
Messages
225
Location
Netherlands
That sounds great, St Tawny! :respect: ;)

I would love to be calm again and sleep well. I don't mind the depression, I've been living with that for 30 years, I can handle that. But the insomnia... that I cannot handle. I hate it. Lithium helped so much with that.

I am started on 25 mg for two weeks, then up to 50 mg for six weeks and then re-evaluate. She said we want to keep the dose as low as possible, because I'm also on Seroquel. Hopefully I don't get the dreaded rash.
 
Blue Opal

Blue Opal

Well-known member
Joined
Oct 28, 2020
Messages
225
Location
Netherlands
OK well this sucks. Psychiatrist called and said lamotrigine can lower the effect of Seroquel with 60%. She also said it can have the same effect as antidepressants for people who are sensitive to it: cause mania. Since AD's do that for me, she is now hesitant and is leaning more towards Depakote for me. She's still checking things out like interaction and side effects etc, will contact my pharmacy. So I guess my lamotrigine journey ends here.
 
K

keith74

Well-known member
Joined
Sep 14, 2020
Messages
205
Location
Canada
My wife has been on Depakote for the better part of 2 decades and she hasn't had many issues with it (no drowsiness, no weight gain, etc). She also took it with Seroquel for several years without issue.
 
Passionflower

Passionflower

Well-known member
Joined
Jul 15, 2011
Messages
1,955
Location
UK
Depakote made my dead straight hair wavy!
 
Tawny

Tawny

Well-known member
Forum Guide
Joined
Nov 10, 2019
Messages
5,476
Location
England
I didn't like Depakote. I looked bad and felt bad.

Lamotrigine doesn't make you manic, and according to my doctor, its antidepressant effect is not as strong as it needs to be for some people, so many also take an antidepressant alongside it.

It doesn't make you manic but if you are already manic, it will not help you come down. Also, if you are already depressed it isn't excellent, it is more of a preventative mood stabiliser. This is what i was told, and it is how i feel it work in me too. I feel that whenever my mood goes up a little, it levels me out, whenever it goes down a little, it brings me back up. I feel it doing something.

After 2 years i had to start an antidepressant too, i was moderately depressed and it was getting worse. The doctor said this 2 year point she had other patients get to and need more medication also.

I was taking Olanzapine 10mg. I got down to 2.5mg and then stopped it to start Lamotrigine as it is too complex to take them both at the same time. If you could stop Quetiapine and hold out for that to leave your system, then start Lamotrigine and increase faster with your doctor, that might work.
 
Blue Opal

Blue Opal

Well-known member
Joined
Oct 28, 2020
Messages
225
Location
Netherlands
My wife has been on Depakote for the better part of 2 decades and she hasn't had many issues with it (no drowsiness, no weight gain, etc). She also took it with Seroquel for several years without issue.
Thank you. What dose is your wife on?
 
Blue Opal

Blue Opal

Well-known member
Joined
Oct 28, 2020
Messages
225
Location
Netherlands
I didn't like Depakote. I looked bad and felt bad.

Lamotrigine doesn't make you manic, and according to my doctor, its antidepressant effect is not as strong as it needs to be for some people, so many also take an antidepressant alongside it.

It doesn't make you manic but if you are already manic, it will not help you come down. Also, if you are already depressed it isn't excellent, it is more of a preventative mood stabiliser. This is what i was told, and it is how i feel it work in me too. I feel that whenever my mood goes up a little, it levels me out, whenever it goes down a little, it brings me back up. I feel it doing something.

After 2 years i had to start an antidepressant too, i was moderately depressed and it was getting worse. The doctor said this 2 year point she had other patients get to and need more medication also.

I was taking Olanzapine 10mg. I got down to 2.5mg and then stopped it to start Lamotrigine as it is too complex to take them both at the same time. If you could stop Quetiapine and hold out for that to leave your system, then start Lamotrigine and increase faster with your doctor, that might work.
In what way did you look and feel bad?
Well I don't know then, I guess I'm depressed but also have some hypomanic things going on. I read that Depakote is especially good for mixed symptoms which is clearly what I have going on atm.
Stopping seroquel isn't an option. I had planned to lower the dose this year but I have to go extremely slow because earlier attempts have failed miserably. I would not sleep and get mixed, like now but ten times worse.
I feel I need something now, something to stabilise me and make me sleep. My psychiatrist had no satisfying answer to that other than back on lithium, or go on lamotrigine or depakote.
This sucks.
 
Blue Opal

Blue Opal

Well-known member
Joined
Oct 28, 2020
Messages
225
Location
Netherlands
I wish lithium didn't give me the unbearable worsening of irritable bowel syndrome.
 
Tawny

Tawny

Well-known member
Forum Guide
Joined
Nov 10, 2019
Messages
5,476
Location
England
Lamotrigine is a nuisance med with interactions.

Trying depakote is maybe your only option right now?
Depakote gave me acne across my forehead and chin and nothing got rid of it. It was so sore like a burn too. I felt unable to have fun or smile. I think it is a strong antimanic compared to lamotrigine.

Lamotrigine comes up Lamborghini which is a good sign 😁
 
Tawny

Tawny

Well-known member
Forum Guide
Joined
Nov 10, 2019
Messages
5,476
Location
England
Omeprazole I am given to help with those problems. I use Buscopan too. I take my meds with milk after food to prevent nausea. If I let them touch my tongue it can get sore. Some meds say empty stomach bug I like to eat with all tablets.
 
Blue Opal

Blue Opal

Well-known member
Joined
Oct 28, 2020
Messages
225
Location
Netherlands
Trying depakote is maybe your only option right now?
I'm afraid so, yes. Or try to sit this sh*'t out with loads of sleeping pills, but those make me even more depressed the day after.


Depakote gave me acne across my forehead and chin and nothing got rid of it. It was so sore like a burn too. I felt unable to have fun or smile.
Oh God that sounds horrible! With my BDD I couldn't handle acne...

Antimanic is what I need I guess, since the dose of seroquel I'm on is only antidepressant.
I could do with a Lamborghini too, think I'd sell it and buy a nice house in the woods.
 
Blue Opal

Blue Opal

Well-known member
Joined
Oct 28, 2020
Messages
225
Location
Netherlands
Omeprazole I am given to help with those problems. I use Buscopan too.
Isn't Omeprazole more for the stomach?
My GP didn't want to prescribe buscopan and gave me some stuff to resolve obstipation, which isn't my main issue. It's pain, cramps and gas. That stuff (can't remember the name) made it worse.
 

Similar threads

Top